Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Lincoln, IL

April 30, 2003Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2003, 9:16 PM CDT for Knox County, Illinois. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 9:16 PM CDT (02:16 UTC)
Expired
Apr 30, 2003, 10:30 PM CDT
In force
74 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS53 KILX 010216
SVRILX
ILC095-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
916 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ALTONA TO 10 MILES WEST OF
  GALESBURG...OR FROM 15 MILES SOUTHWEST OF KEWANEE TO 4 MILES EAST
  OF MONMOUTH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GALESBURG
  VICTORIA
  KNOXVILLE
  WILLIAMSFIELD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4116 9044 4087 9044 4086 8999 4115 9001

$$

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:57 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 30, 8:57 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
857 PM CDT WED APR 30 2003

ZONES STILL IN GOOD SHAPE WITH WATCH AFFECT AREAS ALONG AND NORTH OF
A FULTON COUNTY TO MCLEAN COUNTY LINE. WILL NEED TO UPDATE LATER
THIS EVENING WHEN WATCH EXPIRES OR IS REPLACED.

.ILX...SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR NORTH CENTRAL
ILLINOIS.

BYRD
Hazardous weather outlook, Apr 30, 11:00 AM CDT, 10 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS LATE THIS MORNING IS
EXPECTED TO LIFT NORTH INTO NORTHERN ILLINOIS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS CENTRAL ILLINOIS
DURING THE COURSE OF THE AFTERNOON. SEVERE WEATHER WILL ALSO BE
POSSIBLE THIS AFTERNOON AND INTO TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT...WITH ISOLATED
TORNADOES NOT OUT OF QUESTION. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF A LINE FROM QUINCY TO BLOOMINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON THURSDAY AND THURSDAY
NIGHT OVER MUCH OF THE AREA AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THURSDAY NIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

PLAHMER

In the hours before

Special weather statement, Apr 30, 5:54 PM CDT, 3 hours 22 minutes before
ILZ027>031-036>038-040>051-053-302330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORM WATCH 187 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH 189 IS IN EFFECT UNTIL 11 PM...

THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH...SCHUYLER...CASS...MENARD...MASON...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...PIATT...CHAMPAIGN...AND
VERMILION.

DUE TO THE CONTINUED THREAT OF SEVERE THUNDERSTORMS...A NEW SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED. SEVERE THUNDERSTORM WATCH NUMBER
189 IS IN EFFECT FOR THE FOLLOWING COUNTIES...KNOX...STARK...
MARSHALL...PEORIA...WOODFORD...FULTON...TAZEWELL...AND MCLEAN.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:12 PM CDTTornado WarningILXKnox63 min
Apr 30, 8:17 PM CDTTornado WarningILXKnox58 min
Apr 30, 8:35 PM CDTTornado WarningILXStark55 min
Apr 30, 9:31 PM CDTSevere Thunderstorm WarningILXStark59 min
Apr 30, 9:44 PM CDTFlash Flood WarningILXKnox, Stark6 hr
Apr 30, 9:44 PM CDTSevere Thunderstorm WarningILXMarshall61 min
Apr 30, 10:31 PM CDTSevere Thunderstorm WarningILXKnox59 min
May 1, 1:17 AM CDTFlash Flood WarningILXMarshall6 hr
May 1, 1:44 AM CDTTornado WarningILXMcLean31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.